Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 12, NWS Birmingham, AL

February 17, 2022Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this tornado warning at Feb 17, 2022, 3:20 PM CST for Fayette County, Lamar County, Marion County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2022, 3:20 PM CST (21:20 UTC)
Expired
Feb 17, 2022, 3:40 PM CST
In force
20 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 3:34 PM CSTTSTM WND DMG4 Ese Beaverton, ALBARN ROOF DAMAGED. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 1:46 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 585 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
585 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WFUS54 KBMX 172120
TORBMX
ALC057-075-093-172200-
/O.NEW.KBMX.TO.W.0012.220217T2120Z-220217T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
320 PM CST Thu Feb 17 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southeastern Marion County in northwestern Alabama...
  Northwestern Fayette County in west central Alabama...
  Northern Lamar County in west central Alabama...

* Until 400 PM CST.
    
* At 320 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Lamar County Airport, or near Sulligent, moving
  northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Winfield, Vernon, Sulligent, Guin, Brilliant, Glen Allen,
  Beaverton, Gu-
  Win, Lamar County Airport, Lake Buttahatchee, Crews, Twin, Tucker,
  Bazemore, Wayside, Texas and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3417 8764 3389 8764 3377 8819 3387 8821
TIME...MOT...LOC 2120Z 244DEG 47KT 3386 8809 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
2 follow-up statements
092 
WWUS54 KBMX 172129
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
329 PM CST Thu Feb 17 2022

ALC057-075-093-172200-
/O.CON.KBMX.TO.W.0012.000000T0000Z-220217T2200Z/
Marion AL-Fayette AL-Lamar AL-
329 PM CST Thu Feb 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR
SOUTHEASTERN MARION...NORTHWESTERN FAYETTE AND NORTHEASTERN LAMAR
COUNTIES...
    
At 329 PM CST, a severe thunderstorm capable of producing a tornado
was located near Beaverton, or 9 miles east of Sulligent, moving
northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Beaverton, Gu-
Win, Lake Buttahatchee, Twin, Tucker, Bazemore, Wayside, Texas and
Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3417 8764 3389 8764 3384 8803 3394 8805
TIME...MOT...LOC 2129Z 244DEG 45KT 3391 8797 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
308 
WWUS54 KBMX 172140
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
340 PM CST Thu Feb 17 2022

ALC057-075-093-172150-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-220217T2200Z/
Marion AL-Fayette AL-Lamar AL-
340 PM CST Thu Feb 17 2022

...THE TORNADO WARNING FOR SOUTHEASTERN MARION...NORTHWESTERN FAYETTE
AND NORTHEASTERN LAMAR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for northwestern
and west central Alabama.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3417 8764 3389 8764 3384 8803 3394 8805
TIME...MOT...LOC 2140Z 244DEG 47KT 3398 8780 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 2:11 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 17, 2:11 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
211 PM CST Thu Feb 17 2022

.SHORT TERM...
/Updated at 1239 PM CST Thu Feb 17 2022/

Strong warm advection persists across all of Central Alabama
early this afternoon. This has resulted in a notable airmass
modification over the past 12 hours with temperatures increasing
over 10 degrees through this time frame.

Impressive dynamics continue to be depicted through short-term
modeling and what environmental measurements that are available.
However, the higher quality deep-moisture remains to the southwest
across the southern portions of Mississippi and into Interior
Southwest Alabama. The highest temperatures are in the mid to
upper 70s and reside across much of Central Mississippi.

Through 2 pm, we will have the potential for a few showers across
the western third of the area but thunderstorm potential will
remain low through this time frame. Heavier convection in West-
Central Mississippi will continue to move east across a more
buoyant and favorable environment with sufficient low-level
instability.

We will be watching a linear alignment of convection moving east
across Central Mississippi and will be watching more discrete
showers currently near the I-55 corridor south of Jackson, MS that
will have potential to further develop as they move northeast
into the East-Central Mississippi Region.

Across West and Southwest Alabama, we will be monitoring the
continued increase in temperatures and moisture. Based upon recent
trends, surface temperature and moisture values look to be more
supportive of strong to severe storms by mid afternoon (2-4 pm
generally) and this remains in-line with our ongoing forecast
timing expectations.

Instability and quality low-level moisture availability remains
the primary limiting factors, otherwise dynamical support and wind
shear profiles remain quite favorable for damaging straight-line
winds and potential for a few tornadoes. The best tornado
potential remains across the western counties with the damaging
wind risk areawide through late tonight.

05

Previous short-term discussion:
/Updated at 1205 PM CST Thu Feb 17 2022/

Hazard Discussion.

A strong storm system will move across the area this afternoon
and evening, supporting strong gradient winds ahead of the front
and a risk of damaging winds and a few tornadoes with the better
tornado potential across the western portion of the area.

A wind advisory remains in effect until midnight tonight. Expect
Winds sustained 15-25 mph with gusts up to 45 mph at times.

Features of Interest.

A longwave trough extended from over South-Central Canada
southwest to over New Mexico. A strong cold front extended from
across the Eastern Great Lakes southwest into Southern Texas.

Today.

The trough will move northeast over the Central Plains into the
Mid Mississippi River Valley. A strong cold front will approach
the area from the west later this afternoon as a weak warm
front/marine boundary moves northeast across the area.

Overall, wind shear profiles are impressive with more than
sufficient storm-scale dynamics for storm rotation. Additionally,
strong winds in the lower levels of the atmosphere will be able to
mix down toward the surface in the heavier convective activity. A
limiting factor remains regarding the quality of low-level deep
moisture and instability, which will be largely be dependent upon
how warm and moist the low-levels become as height falls and cool
air aloft will be quite limited in this situation. Nonetheless,
given sufficient instability, environmental conditions will
support strong to severe storms with the best chances across the
western portions of the area.

Expect clouds to continue to increase through the afternoon with
gusty southerly winds 15-25 mph with gusts to 45 mph possible.
High temperatures will range from the lower 70s far north and
northeast to the lower 80s far southeast.

Showers and thunderstorms will develop and move into the area
from the west. Some storms may be severe with damaging straight-
line winds. There will be potential for a few tornadoes with the
better chances across the western half of the forecast area.

Tonight.

The trough will move extend from near Chicago southwest to near
Dallas overnight while the associated surface cold front will move
southeast across the northern and western portion of the area.

Strong to severe storms will remain possible through the evening
as the heaviest activity moves east across the area ahead of a
strong cold front. The potential for strong to severe storms will
be decreasing with time overnight with damaging straight-line
winds remaining the primary concern. Winds will remain gusty from
the south, becoming northwest as the cold front moves southeast
across the area with speeds from 15-25 mph and gusts up to 45 mph.
Temperatures will fall behind the front with lows overnight
ranging from around 30 far northwest to the lower 50s far
southeast.

Friday.

The trough will move over the Ohio and Tennessee River Valley
Regions on Friday while the associated cold front will push
southeast of the state. Expansive surface high pressure from
South-Central Canada extending southwest into Texas will build
into the region from the northwest.

Expect gradual decreasing clouds as lingering showers across the
far southeast moves out of the area toward midday. Winds will be
out of the north 7-14 mph. High temperatures will range from the
mid 40s far north to around 60 far southeast.

05

.LONG TERM...
/Updated at 0150 PM CST Thu Feb 17 2022/

After a dry weekend, rain chances return for most periods through
at least mid week. Made minor changes to pops, but otherwise no
changes needed to the extended forecast.

14

Previous long-term discussion:
/Updated at 0338 AM CST Thu Feb 17 2022/

Saturday through Wednesday.

With the colder air mass in place, along with clearing skies and
calm winds, we'll likely see effective radiational cooling late
Friday night into Saturday morning. Therefore, morning low
temperatures on Saturday will likely start off in the mid to upper
20s across most of Central AL. A surface high pressure is expected
to move through the Midwest as low level ridging builds across the
Gulf Coast over the weekend under generally zonal flow aloft.
This will lead to mostly clear skies and a gradual warming trend
by early next week.

Our next weather system begins to take shape on Monday as an upper
level wave lifts through the Mexican Plateau and into the ArkLaTex.
The wave appears to gradually weaken Monday night into Tuesday,
overspreading rainfall across Central AL through the day on Monday.
A weak boundary sets up across the Gulf States through at least
Wednesday, which would lead to fairly persistent rain chance for an
extended period of time. Model guidance is showing anomalous PWATs
and vapor transport, so it's possible there could be several rounds
of heavy rain Monday through Wednesday. This could lead to some
flooding concerns as we head towards the middle part of next week,
so it's something to keep an eye on, but I'll wait until we see more
run to run consistency on where that boundary will set up before
adding any mention of flooding threats into the hazardous weather
outlook.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Tough flying conditions will persist this afternoon and evening,
followed by improving conditions through the day on Friday.

A strong storm system will move across the area this afternoon
and tonight. Strong gradient winds will persist through this time
frame along with increasing chances for rain and thunderstorms
through the afternoon and tonight. Some storms may be severe.
Winds will shift out of the northwest behind the cold front as it
moves through tonight with decreasing rain chances behind the
front.

05

&&

.FIRE WEATHER...

Showers and thunderstorms will be exiting the southeast Friday
morning, with drier air returning to the area. Ceilings will
remain below 2kft through Friday morning. Afternoon RH values
will be in the 30 to 40 percent range by Saturday and Sunday.
Strong southerly winds will become northerly by Friday morning,
with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12
mph. Winds diminish Saturday and turn to the southeast by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     35  47  25  57  27 / 100   0   0   0   0
Anniston    37  48  27  58  30 / 100   0   0   0   0
Birmingham  35  48  28  57  33 / 100   0   0   0   0
Tuscaloosa  36  49  28  59  34 / 100   0   0   0   0
Calera      37  49  31  59  35 / 100   0   0   0   0
Auburn      43  55  31  59  35 /  90  10   0   0   0
Montgomery  43  55  31  62  35 /  90  10   0   0   0
Troy        49  59  32  62  36 /  90  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CST Thu Feb 17 2022

ALZ011>015-017>050-181300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across Central Alabama on
Thursday. The primary threats will be damaging winds up to 70 mph,
tornadoes, and hail, especially for locations generally west of
Interstate 65.

Outside any thunderstorm activity, gusty winds will persist through
much of the day on Thursday. Wind gusts of 30 to 45 MPH are
expected, with locally higher gusts possible, which could lead to
downed trees and powerlines.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:30 PM CSTTornado WarningBMXPickens45 min
Feb 17, 3:59 PM CSTTornado WarningBMXTuscaloosa46 min
Feb 17, 4:07 PM CSTTornado WarningBMXFayette, Tuscaloosa, Walker42 min
Feb 17, 4:34 PM CSTTornado WarningBMXGreene, Sumter26 min
Feb 17, 4:38 PM CSTTornado WarningBMXJefferson, Walker40 min
Feb 17, 4:54 PM CSTSpecial Weather StatementBMXTuscaloosa51 min
Feb 17, 4:59 PM CSTTornado WarningBMXBibb, Tuscaloosa46 min
Feb 17, 5:28 PM CSTAreal Flood AdvisoryBMXTuscaloosa3 hr
Feb 17, 5:28 PM CSTSevere Thunderstorm WarningBMXJefferson, Shelby47 min
Feb 17, 5:29 PM CSTAreal Flood AdvisoryBMXBlount, Fayette, Jefferson, Lamar, Pickens, Tuscaloosa and 1 more6 hr
Feb 17, 5:39 PM CSTTornado WarningBMXJefferson, Shelby51 min
Feb 17, 5:55 PM CSTAreal Flood AdvisoryBMXJefferson6 hr

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.